Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 117, NWS State College, PA

July 24, 20084 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 24, 2008, 1:34 PM EDT for 4 counties in Pennsylvania. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2008, 1:34 PM EDT (17:34 UTC)
Expired
Jul 24, 2008, 2:15 PM EDT
In force
41 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Cameron County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA

The radar

The State College radar (KCCX), 44 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2008-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2008-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 11:28 AM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 24, 11:28 AM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1128 AM EDT THU JUL 24 2008

.SYNOPSIS...

A SLOW MOVING COLD FRONT OVER EASTERN PENNSYLVANIA...WILL
CONTINUE OFF THE MID ATLANTIC COAST BY LATER TODAY AND OVERNIGHT.
MEANWHILE A STRONG DISTURBANCE ALOFT WILL CROSS PENNSYLVANIA THIS
AFTERNOON BRINGING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS.
IMPROVING CONDITIONS WILL OCCUR TONIGHT THROUGH FRIDAY NIGHT AS
HIGH PRESSURE BUILDS INTO THE REGION. ANOTHER COLD FRONT WILL
APPROACH THE REGION THIS WEEKEND WITH A ROUND OR TWO OF SHOWERS
AND THUNDERSTORMS ON SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

A STEADY RAIN WILL CONTINUE ACROSS THE NW PENN MTNS (UNDER THE
UPPER LOW CENTER) THROUGH EARLY AFTERNOON WHERE SOME SIGNIFICANT
(ALBEIT HIGHLY LOCALIZED) FLASH FLOODING OCCURRED EARLIER THIS
MORNING.

OUR MAIN WEATHER MAKER THIS AFTERNOON IN CENTRAL PENN IS THE SLOW
MOVING...AND UNSEASONABLY DEEP UPPER LOW CROSSING THE REGION. THE
COMBINATION OF RELATIVELY STEEP 850-500 HPA LAPSE RATES AND LIFT
FROM THE LEFT EXIT REGION OF AN UPPER JET WILL LIKELY PRODUCE SCTD
SHRA. THE RATHER LOW 7-8 KFT AGL FREEZING LEVEL AND DECENT CAPE
(ABOUT 25 PERCENT OF THE TOTAL) ABOVE THE -20C LEVEL SHOULD LEAD
TO ISOLATED TSRA CAPABLE OF PRODUCING SOME PEA SIZE HAIL...WHILE
MIXING DOWN A CHILLY 20-30 KT WEST TO NW WIND GUST.

TEMPS WILL REMAIN BELOW NORMAL BY ABOUT 6-7 DEG F IN MOST
PLACES...AROUND 70 ACROSS THE NW MTNS...AND MID 70S TO AROUND 80 ACROSS
THE CENTRAL AND SE RESPECTIVELY.

A MUCH MORE COMFORTABLE NIGHT IS IN STORE FOR THE CWA AS DEWPOINTS
DECREASE INTO THE 50S AND SKIES BECOME PARTIALLY CLEAR. TEMPERATURES
WILL RANGE FROM THE UPPER 40S IN THE NORTHERN MOUNTAINS TO THE MID
50S AND AROUND 60 IN CENTRAL AND SOUTHEASTERN PENN RESPECTIVELY.
THE COMBINATION OF LOW-LEVEL MOISTURE FROM EARLIER RAINFALL AND
CLEARING SKIES WILL LEAD TO THE FORMATION OF VALLEY FOG.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
FRIDAY SHOULD BE A DRY DAY WITH JUST SOME FAIR WEATHER CUMULUS
CLOUDS. EXPECT MORE SUNSHINE THAN ON THURSDAY AND SLIGHTLY WARMER
850MB TEMPS NEAR 13-14C. THIS SHOULD SUPPORT HIGHS ABOUT 5 DEGREES
WARMER THAN THURSDAY...JUST A DEG F OR SO BELOW NORMAL

OUR NEXT DISTURBANCE WILL APPROACH THE AREA FRIDAY NIGHT IN THE
FORM A SHORTWAVE EJECTING OUT OF THE PLAINS. THIS WILL LIKELY BE
ASSOCIATED WITH AN AREA OF SHOWERS AND THUNDERSTORMS WELL OFF TO
OUR WEST... BUT THEY SHOULD DISSIPATE BEFORE REACHING OUR
CWA...BRINGING MAINLY AN INCREASE IN MID TO HIGH CLOUDS DURING THE
MORNING. DRY CONDITIONS ARE EXPECTED THROUGH AT LEAST 10Z
SATURDAY. MINS EARLY SATURDAY WILL BE IN THE LOW/MID 60S ACROSS
THE CENTRAL AND SE (WHICH WILL BE ABOUT 5F WARMER THAN DAYBREAK
FRIDAY. LOWS ACROSS THE NW MTNS COULD BE AROUND 10F HIGHER THAN
FRIDAY...OR IN THE UPPER 50S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AXIS OF MODERATELY HIGH SFC-850 HPA DEWPOINTS IS CHANNELED ENE
INTO OUR NRN AND WRN ZONES SATURDAY...AS THE LEFT EXIT REGION OF
NWRLY UPPER JET MOVES ACROSS NRN PENN. MAIN LARGER SCALE FORCING
AND LLVL INSTABILTY AXIS FOR SHRA/TSRA WILL BE ACROSS THE NW 1/3 OF
OUR CWA...WITH 30 PERCENT POPS PROBABLY PUSHING THE CHC FOR AN
AFTERNOON SHRA/TSRA ACROSS THE LOWER SUSQ VALLEY.

NOT A LOT OF CHANGE FROM YESTERDAY. REGARDING THE SECOND HALF OF
THE UPCOMING WEEKEND. DID EDGE POPS UP SOME FOR SUNDAY AND SUNDAY
NIGHT...AS THE UPPER LEVEL TROUGH MOVES ACROSS.

LEFT MONDAY AND TUE DRY...AND WENT WITH DRY CONDITIONS FOR
WED. EXPECT NW FLOW...AND NOT READY TO BUY INTO BLOW UP OF
FEATURE ON GFS.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
DEEP MID-LVL TROUGH ACROSS MUCH OF THE MID-ATLANTIC
REGION...IMPACTING FLIGHT CONDS FOR NUMEROUS AIRFIELDS IN PA THIS
MORNING. LATEST IR IMAGERY INDICATED AN AREA OF IFR/LIFR CLOUDS
ACROSS CENTRAL PA SLIDING EAST. VSBYS WILL LINGER AROUND MVFR FOR
A FEW AIRFIELDS THIS MORNING UNTIL SOME MIXING CAN OCCUR AND SCOUR
LLVL/S. AFT 20Z VFR CIGS/VSBYS SHUD DOMINATE THE AREA...ALTHOUGH
DECENT RADIATIONAL COOLING SETS UP OVERNGT. TEMP/DEW PT SPREAD
WILL REMAIN MINIMAL UNDER LGT WINDS...SO EXPECT FOG TO DEV BTWN
02-04Z AND PERSIST THRU SUNRISE FRI. VSBYS UNDER FOG COULD
FLUCTUATE BTWN IFR/LIFR BEFORE IMPROV TO VFR.

THE FRONT SHOULD FINALLY BE OFFSHORE BY THURSDAY MORNING BRINGING
IN VFR CONDITIONS. HOWEVER WE WILL STILL BE UNDER THE UPPER LEVEL
TROUGH WHICH MAY CAUSE A FEW ISOLATED AFTERNOON SHOWERS TO
DEVELOP...WHICH MAY BRIEFLY LOWER CEILINGS AND VISIBILITIES TO
MVFR EACH OF THE NEXT COUPLE OF DAYS. ANOTHER FRONT MAY BRING A
CHANCE OF THUNDERSTORMS ON SATURDAY NGT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LACORTE/LAMBERT
NEAR TERM...MCFADDEN/LACORTE/LAMBERT
SHORT TERM...LAMBERT/CHENARD
LONG TERM...MARTIN
AVIATION...BEACHLER/TYBURSKI
Hazardous weather outlook, Jul 24, 5:31 AM EDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
531 AM EDT THU JUL 24 2008

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-250945-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
531 AM EDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LAMBERT

In the hours before

Special weather statement, Jul 24, 12:42 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1242 PM EDT THU JUL 24 2008

PAZ010-241730-
ELK PA-
1242 PM EDT THU JUL 24 2008

...A STRONG THUNDERSTORM WILL AFFECT ELK COUNTY...

AT 1238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF KANE...MOVING SOUTHEAST AT 38 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ST. MARYS AROUND 100 PM AND FORCE AROUND 115
PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE
ROAD 66...STATE ROAD 120...STATE ROAD 255.

FORECASTER: LA CORTE
Special weather statement, Jul 24, 1:27 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
127 PM EDT THU JUL 24 2008

PAZ010>012-017-018-024-241800-
CAMBRIA PA-CAMERON PA-CLEARFIELD PA-ELK PA-NORTHERN CENTRE PA-
NORTHERN CLINTON PA-
127 PM EDT THU JUL 24 2008

...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD...NORTHEASTERN
CAMBRIA...SOUTHEASTERN ELK...SOUTHERN CAMERON...WEST CENTRAL CLINTON
AND WESTERN CENTRE COUNTIES...

AT 124 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 17 MILES
EAST OF ST. MARYS TO 5 MILES SOUTHEAST OF PUNXSUTAWNEY...MOVING
SOUTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR KEATING AROUND 145 PM AND COALPORT AROUND
200 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 102 AND 136.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE
219...ROUTE 322...STATE ROAD 120...STATE ROAD 153...STATE ROAD 255.

FORECASTER: LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:27 PM EDTAreal Flood AdvisoryCTPMcKean, Warren3 hr
Jul 23, 9:30 PM EDTAreal Flood AdvisoryCTPWarren3 hr
Jul 23, 9:51 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Jul 23, 10:02 PM EDTFlash Flood WarningCTPWarren4 hr
Jul 24, 12:55 AM EDTAreal Flood AdvisoryCTPLancaster, Lebanon, York4 hr
Jul 24, 1:56 AM EDTFlash Flood WarningCTPWarren5 hr
Jul 24, 3:23 AM EDTAreal Flood AdvisoryCTPMcKean, Warren6 hr
Jul 24, 6:45 AM EDTAreal Flood WarningCTPWarren4 hr
Jul 24, 1:45 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Clearfield45 min
Jul 24, 2:17 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield43 min
Jul 24, 2:43 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Huntingdon47 min
Jul 24, 2:58 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Northumberland, Perry, Snyder, Union47 min
Jul 24, 3:33 PM EDTSevere Thunderstorm WarningCTPFranklin, Huntingdon, Juniata, Mifflin, Perry57 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.